The Annals of Applied Probability

Second-order Markov random fields for independent sets on the infinite Cayley tree

David A. Goldberg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Recently, there has been significant interest in understanding the properties of Markov random fields (M.r.f.) defined on the independent sets of sparse graphs. When these M.r.f. are restricted to pairwise interactions (i.e., hardcore model), much progress has been made. However, considerably less is known in the presence of higher-order interactions, which arise, for example, in the analysis of independent sets with special properties and the study of resource-constrained communication networks. In this paper, we further our understanding of such models by analyzing M.r.f. with second-order interactions on the independent sets of the infinite Cayley tree. We prove that the associated Gibbsian specification satisfies the celebrated FKG inequality whenever the local potentials defining the Hamiltonian satisfy a log-convexity condition. Under this condition, we give necessary and sufficient conditions for the existence of a unique infinite-volume Gibbs measure in terms of an explicit system of equations, prove the existence of a phase transition and give explicit bounds on the associated critical activity, which we prove to exhibit a certain robustness. For potentials which are small perturbations of those coinciding to the hardcore model at the critical activity, we characterize whether the resulting specification has a unique infinite-volume Gibbs measure in terms of whether these perturbations satisfy an explicit linear inequality. Our analysis reveals an interesting nonmonotonicity with regards to biasing toward excluded nodes with no included neighbors.

Article information

Source
Ann. Appl. Probab. Volume 26, Number 5 (2016), 2626-2660.

Dates
Received: October 2013
Revised: June 2015
First available in Project Euclid: 19 October 2016

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1476884299

Digital Object Identifier
doi:10.1214/15-AAP1156

Mathematical Reviews number (MathSciNet)
MR3563189

Zentralblatt MATH identifier
1353.60087

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Independent set Markov random field Gibbs measure phase transition hardcore model

Citation

Goldberg, David A. Second-order Markov random fields for independent sets on the infinite Cayley tree. Ann. Appl. Probab. 26 (2016), no. 5, 2626--2660. doi:10.1214/15-AAP1156. https://projecteuclid.org/euclid.aoap/1476884299


Export citation

References

  • [1] Achlioptas, D. and Coja-Oghlan, A. (2008). Algorithmic barriers from phase transitions. In Foundations of Computer Science 793–802. IEEE, New York.
  • [2] Akyildiz, I., Weilian, S., Sankarasubramaniam, Y. and Cayirci, E. (2002). Wireless sensor networks: A survey. Computer Networks 38 393–422.
  • [3] Backhausz, A. and Szegedy, B. (2014). On large girth regular graphs and random processes on trees. Preprint. Available at arXiv:1406.4420.
  • [4] Backhausz, Á., Szegedy, B. and Virág, B. (2015). Ramanujan graphings and correlation decay in local algorithms. Random Structures Algorithms 47 424–435.
  • [5] Basin, D., Capkun, S., Hubaux, J., Lafourcade, P., Papadimitratos, P., Poturalski, M. and Schaller, P. (2008). Secure neighborhood discovery: A fundamental element for mobile ad hoc networking. Communications Magazine, IEEE 46 132–139.
  • [6] Biroli, G. and Mézard, M. (2001). Lattice glass models. Phys. Rev. Lett. 88 025501.
  • [7] Chen, W. Y. C. and Gu, C. C. Y. (2009). The reverse ultra log-concavity of the Boros–Moll polynomials. Proc. Amer. Math. Soc. 137 3991–3998.
  • [8] Csóka, E., Gerencsér, B., Harangi, V. and Virág, B. (2015). Invariant Gaussian processes and independent sets on regular graphs of large girth. Random Structures Algorithms 47 284–303.
  • [9] Dall’Asta, L., Pin, P. and Ramezanpour, A. (2009). Statistical mechanics of maximal independent sets. Phys. Rev. E 80 061136.
  • [10] Ding, J., Sly, A. and Sun, N. (2013). Maximum independent sets on random regular graphs. Preprint. Available at arXiv:1310.4787.
  • [11] Domb, C. (1960). On the theory of cooperative phenomena in crystals. Advances in Physics 9 245–361.
  • [12] Fortuin, C. M., Kasteleyn, P. W. and Ginibre, J. (1971). Correlation inequalities on some partially ordered sets. Comm. Math. Phys. 22 89–103.
  • [13] Friedli, S. and Velenik, Y. (2014). Equilibrium statistical mechanics of classical lattice systems: A concrete introduction.
  • [14] Gamarnik, D. and Sudan, M. (2014). Limits of local algorithms over sparse random graphs [extended abstract]. In ITCS’14—Proceedings of the 2014 Conference on Innovations in Theoretical Computer Science 369–375. ACM, New York.
  • [15] Garey, M. R. and Johnson, D. S. (1979). Computers and Intractability. W. H. Freeman and Co., San Francisco, CA.
  • [16] Häggström, O. (1997). Ergodicity of the hard-core model on ${\mathbf{Z}}^{2}$ with parity-dependent activities. Ark. Mat. 35 171–184.
  • [17] Hellings, T., Borst, S. C. and van Leeuwaarden, J. S. H. (2011). Tandem queueing networks with neighbor blocking and back-offs. Queueing Syst. 68 321–331.
  • [18] Kelly, F. P. (1991). Loss networks. Ann. Appl. Probab. 1 319–378.
  • [19] Khabbazian, M. and Bhargava, V. K. (2008). Localized broadcasting with guaranteed delivery and bounded transmission redundancy. IEEE Trans. Comput. 57 1072–1086.
  • [20] Kob, W. and Andersen, H. C. (1993). Kinetic lattice-gas model of cage effects in high-density liquids and a test of mode-coupling theory of the ideal-glass transition. Phys. Rev. E 48 4364–4377.
  • [21] Krantz, S. and Parks, H. (2002). A Primer of Real Analysis and Functions. Springer, Berlin.
  • [22] Luen, B., Ramanan, K. and Ziedins, I. (2006). Nonmonotonicity of phase transitions in a loss network with controls. Ann. Appl. Probab. 16 1528–1562.
  • [23] Mézard, M., Parisi, G. and Zecchina, R. (2002). Analytic and algorithmic solution of random satisfiability problems. Science 297 812–815.
  • [24] Mossel, E., Weitz, D. and Wormald, N. (2009). On the hardness of sampling independent sets beyond the tree threshold. Probab. Theory Related Fields 143 401–439.
  • [25] Ornstein, D. S. (1973). An application of ergodic theory to probability theory. Ann. Probab. 1 43–65.
  • [26] Pemantle, R. (2000). Towards a theory of negative dependence. J. Math. Phys. 41 1371–1390.
  • [27] Preston, C. J. (1976). Random Fields. Lectures Notes in Math 534. Springer, Berlin.
  • [28] Ramanan, K., Sengupta, A., Ziedins, I. and Mitra, P. (2002). Markov random field models of multicasting in tree networks. Adv. in Appl. Probab. 34 58–84.
  • [29] Rozikov, U. A. (2013). Gibbs measures on Cayley trees: Results and open problems. Rev. Math. Phys. 25 1330001, 112.
  • [30] Rudolph, D. J. and Schwarz, G. (1977). The limits in $\overline{d}$ of multi-step Markov chains. Israel J. Math. 28 103–109.
  • [31] Runnels, L. K. (1967). Phase transition of a Bethe lattice gas of hard molecules. J. Math. Phys. 8 2081–2087.
  • [32] Runnels, L. K. and Combs, L. L. (1966). Exact finite method of lattice statistics. I. Square and triangular lattice gases of hard molecules. J. Chem. Phys. 45 2482–2492.
  • [33] Salez, J. (2013). The cavity method for counting spanning subgraphs subject to local constraints. Random Structures Algorithms 43 377–397.
  • [34] Sheffield, S. (2005). Random surfaces. Astérisque 304 vi+175.
  • [35] Sly, A. and Sun, N. (2012). The computational hardness of counting in two-spin models on $d$-regular graphs. In 2012 IEEE 53rd Annual Symposium on Foundations of Computer Science—FOCS 2012 361–369. IEEE Computer Soc., Los Alamitos, CA.
  • [36] Sly, A. and Sun, N. (2014). Counting in two-spin models on $d$-regular graphs. Ann. Probab. 42 2383–2416.
  • [37] Spitzer, F. (1975). Markov random fields on an infinite tree. Ann. Probab. 3 387–398.
  • [38] Temperley, H. N. V. (1959). Application of the Mayer method to the melting problem. Proc. Phys. Soc. 74 183–195.
  • [39] Thompson, C. J. (1982). Local properties of an Ising model on a Cayley tree. J. Stat. Phys. 27 441–456.
  • [40] Tjelmeland, H. and Besag, J. (1998). Markov random fields with higher-order interactions. Scand. J. Stat. 25 415–433.
  • [41] Topkis, D. M. (1998). Supermodularity and Complementarity. Princeton Univ. Press, Princeton, NJ.
  • [42] Vannimenus, J. (1981). Modulated phase of an Ising system with competing interactions on a Cayley tree. Zeitschrift Für Physik B Condensed Matter 43 141–148.
  • [43] van den Berg, J. and Steif, J. E. (1999). On the existence and nonexistence of finitary codings for a class of random fields. Ann. Probab. 27 1501–1522.
  • [44] Wainwright, M. J. and Jordan, M. I. (2008). Graphical models, exponential families, and variational inference. Foundations and Trends® in Machine Learning 1 1–305.
  • [45] Weitz, D. (2006). Counting independent sets up to the tree threshold. In STOC’06: Proceedings of the 38th Annual ACM Symposium on Theory of Computing 140–149. ACM, New York.